Alert archive / Vermont / Special Weather Statements in 2021
Special Weather Statement, NWS Burlington, VT
NWS Burlington, VT issued this special weather statement at Oct 16, 2021, 5:24 PM EDT for Windsor County, Vermont. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 16, 2021, 5:24 PM EDT (21:24 UTC)
- Expired
- Oct 16, 2021, 6:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Burlington, VT
- Hail
- 0.00 in
- Wind
- 30
County Windsor County, VT
The radar
The Burlington radar (KCXX), 136 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
942
WWUS81 KBTV 162124
SPSBTV
Special Weather Statement
National Weather Service Burlington VT
524 PM EDT Sat Oct 16 2021
VTZ012-019-162215-
Eastern Rutland VT-Windsor VT-
524 PM EDT Sat Oct 16 2021
...Strong thunderstorms will impact portions of southeastern Rutland
and southern Windsor Counties through 615 PM EDT...
At 524 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodstock to near Andover. Movement was
east at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Woodstock, Chester, White River Junction, Hartland Four Corners,
Cavendish, Ludlow Village, Perkinsville Village, Plymouth, Hartland,
Windsor, Mount Holly, Ludlow, Andover, Weston, Ascutney, Reading,
Baltimore, Springfield, Weathersfield and West Windsor.
This includes the following highways...
Interstate 89 near mile marker 1.
Interstate 91 between mile markers 40 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southern Vermont.
&&
LAT...LON 4325 7282 4330 7282 4330 7284 4356 7278
4365 7232 4360 7234 4357 7238 4354 7238
4351 7240 4348 7238 4337 7242 4336 7239
4333 7241 4331 7240 4327 7241 4325 7244
4323 7243 4324 7255 4322 7269
TIME...MOT...LOC 2124Z 250DEG 29KT 4357 7262 4326 7269
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
HaynesWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Oct 16, 3:56 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Oct 16, 3:56 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Burlington VT 356 PM EDT Sat Oct 16 2021 .SYNOPSIS... A strong cold front will continue to move across the region through this evening, along with a band of showers and embedded thunderstorms. Briefly heavy rainfall and strong gusty winds will be possible as the band marches eastward. Behind the front colder air will move into the region Sunday and Monday with isolated to scattered showers both days and maybe even a few snow showers over the higher terrain on Monday. && .NEAR TERM /THROUGH SUNDAY NIGHT/... As of 353 PM EDT Saturday...A line of showers with isolated thunderstorms will continue to march eastward across Vermont through late this afternoon into the evening hours. This line has been producing strong wind gusts and we have had a few reports of wind damage, mainly in portions of northern and eastern New York. Therefore, the Severe Thunderstorm Watch will remain in place for much of Vermont, excluding the Northeast Kingdom and Grand Isle County, until the line exits eastward into New Hampshire and/or weakens with loss of daytime heating. The cold front that is responsible for this stronger activity currently stretches southward from near Montreal down through the Champlain Valley and into the greater Albany area. Cooler air is spilling in behind this front as winds turn to the west and eventually northwest. Light to moderate showers will continue for a bit behind the front this evening, but overall expect conditions to dry out by midnight or so. Skies will clear out over the wider valleys, with the mountain areas retaining more cloud cover. Temperatures by tomorrow morning will mainly be in the mid 40s to around 50. Much different weather is expected Sunday and Sunday night as we'll remain under northwest flow and cold air advection as an upper trough settles southward toward the Northeast CONUS. The cold pool aloft and increased moisture will allow for scattered showers to pop up, especially over the higher terrain. These shouldn't amount to much, with perhaps a tenth of an inch or so in areas that see the most persistent precipitation. It'll definitely be cooler tomorrow as well, with highs struggling to get to 60 in many locations. Shower coverage will wane a bit in the evening as daytime heating lessens, but a shortwave rotating around the broader upper trough will keep the threat of showers through the overnight hours. Given the aforementioned colder air moving in aloft, would expect rain showers to mix with and/or change over to snow at the highest summits. Any snow accumulation would be minimal. Lows will be in the mid upper 30s to mid 40s, with some of the usual cold spots likely getting into the mid 30s. && .SHORT TERM /MONDAY/... As of 308 PM EDT Saturday...Elongated closed low across eastern Quebec with the trof axis likely across NH/ME with a cool, unstable cyclonic flow across CWA, especially VT. Therefore, scattered showers, especially upslope locations. 850mb temps are below 0C thus some snow showers in the summits and rain/snow mixed showers possibly down to 2500 feet. Chilly with highs in the 40s to lower 50s in the valleys and only 30s in the summits. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... As of 308 PM EDT Saturday...Upper low remaining nearly stationary Tuesday near Newfoundland with rotating energy precariously across ME and NH. In fact GFS hints at a shortwave dropping across and entering VT late Tuesday-Tuesday night. ECMWF/Canadian is not as strong with it, but favorable upsloping and climatology suggests still a chance of -shra across NE VT but decreasing as upper flow pattern changes. Some upper level ridging but more zonal flow dominates for Wed-Thu which should bring a nice rebound in temperatures but not as warm as its been lately. Near seasonable temperatures Wed (50s) with mid 50s- lower 60s Thursday. The Pacific closed low/shortwave that impacts the PAC NW early in the week moves into the Plains by mid-week. This will have some interaction with the Canadian closed low in steering it across the Great Lakes/OH Rvr Vly and eventually into the NE CONUS by the end of the week. Timing is somewhat off between models as one would expect at this time. Nonetheless, it looks like an increased shower threat Thu ngt-Fri with some development of a deepening trof somewhere in the northeast for the weekend for clouds...cool and potential mountain showers. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... Through 18Z Sunday...A line of convection will move through the region through 00z associated with a cold front. Brief IFR conditions are expected with the line of convection and we could see wind gusts up to 45 knots very briefly along the leading edge of the convection. Shower activity abates this evening with cigs mainly bordering VFR/MVFR thru daybreak. Instability clouds and sct showers developing Sunday, esp NY and VT higher terrain. Brisk SSW winds 10-20G28kts ahead of the front then shifting to W at 8-12ktsG18kts this evening and then WNW 5-10 kts overnight into Sunday. Outlook... Sunday Night: Mainly VFR, with local MVFR possible. Scattered SHRA. Monday: Mainly VFR, with areas MVFR possible. Scattered SHRA. Monday Night: Mainly VFR, with areas MVFR possible. Scattered SHRA. Tuesday: Mainly VFR, with areas MVFR possible. Slight chance SHRA. Tuesday Night: Mainly VFR, with local MVFR possible. NO SIG WX. Wednesday: Mainly VFR, with areas MVFR possible. NO SIG WX. Wednesday Night: VFR. NO SIG WX. Thursday: Mainly VFR, with local MVFR possible. Slight chance SHRA. && .MARINE... A Lake Wind Advisory is in effect for Lake Champlain as south winds of 15 to 30 knots will persist through much of the afternoon. This will create very choppy conditions as waves build to 2 to 5 feet. The winds will abate this evening and turn more to the west and southwest at 15 to 25 kt. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Hastings NEAR TERM...Hastings SHORT TERM...SLW LONG TERM...SLW AVIATION...SLW MARINE...Hastings
Hazardous weather outlook, Oct 16, 3:52 PM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 352 PM EDT Sat Oct 16 2021 NYZ026>031-034-035-087-VTZ001-003-004-007-172000- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Orleans-Essex-Caledonia- 352 PM EDT Sat Oct 16 2021 This Hazardous Weather Outlook is for northern New York, northeast Vermont and northwest Vermont. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ002-005-006-008>012-016>019-172000- Western Franklin-Western Chittenden-Lamoille-Washington- Western Addison-Orange-Western Rutland-Windsor-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland- 352 PM EDT Sat Oct 16 2021 ...SEVERE THUNDERSTORM WATCH 529 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Oct 16, 4:47 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
447 PM EDT SAT OCT 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM TSTM WND DMG 1 ESE SARANAC 44.64N 73.72W
10/16/2021 CLINTON NY 911 CALL CENTER
TREES DOWN ON EAST HILL RD NEAR BURNT HILL RD
&&
EVENT NUMBER BTV2101152
HAMMONDSpecial weather statement, Oct 16, 4:47 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Burlington VT
447 PM EDT Sat Oct 16 2021
VTZ003-004-007-010-012-019-162145-
Essex VT-Caledonia VT-Eastern Rutland VT-Windsor VT-Orleans VT-
Orange VT-
447 PM EDT Sat Oct 16 2021
...Strong thunderstorms will impact portions of Caledonia, Orange,
northeastern Orleans, Essex, east central Rutland and central Windsor
Counties through 545 PM EDT...
At 447 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holland to near Peacham to near Barnard.
Movement was east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
St. Johnsbury, Woodstock, Island Pond, White River Junction, Lyndon,
Charleston, Bradford, Thetford Hill State Park, Brunswick, Burke,
Pomfret, Thetford, Hartland, Averill, Newark, Fairlee, Canaan, West
Burke Village, Tunbridge and Sharon.
This includes the following highways...
Interstate 89 between mile markers 1 and 24.
Interstate 91 between mile markers 61 and 66, between mile markers
68 and 79, between mile markers 84 and 92, between mile markers 94
and 116, between mile markers 118 and 121, and between mile markers
123 and 146.
Interstate 93 between mile markers 1 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central and southern Vermont.
&&
LAT...LON 4500 7154 4491 7149 4475 7163 4459 7154
4456 7160 4450 7158 4451 7159 4442 7170
4440 7179 4435 7182 4432 7203 4427 7207
4408 7203 4353 7239 4354 7285 4430 7224
4501 7198 4501 7148
TIME...MOT...LOC 2047Z 250DEG 28KT 4501 7191 4433 7216 4373 7269
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
HaynesLocal storm report, Oct 16, 5:01 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
501 PM EDT SAT OCT 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TSTM WND DMG 4 NE COLCHESTER 44.57N 73.09W
10/16/2021 CHITTENDEN VT PUBLIC
TREE DOWN ON POWER LINES ON BRIGHAM HILL ROAD.
&&
EVENT NUMBER BTV2101153
NEILESLocal storm report, Oct 16, 5:04 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
504 PM EDT SAT OCT 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND DMG ESSEX CENTER 44.51N 73.05W
10/16/2021 CHITTENDEN VT PUBLIC
TREE DOWN ON JERICHO ROAD NEAR SAND HILL ROAD.
&&
EVENT NUMBER BTV2101154
NEILESLocal storm report, Oct 16, 5:19 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
519 PM EDT SAT OCT 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 1 NNW SWANTON JUNCTION 44.90N 73.11W
10/16/2021 FRANKLIN VT TRAINED SPOTTER
TREE DOWN ON BEEBEE ROAD.
&&
EVENT NUMBER BTV2101155
NEILESSpecial weather statement, Oct 16, 5:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
524 PM EDT Sat Oct 16 2021
VTZ012-019-162215-
Eastern Rutland VT-Windsor VT-
524 PM EDT Sat Oct 16 2021
...Strong thunderstorms will impact portions of southeastern Rutland
and southern Windsor Counties through 615 PM EDT...
At 524 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodstock to near Andover. Movement was
east at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Woodstock, Chester, White River Junction, Hartland Four Corners,
Cavendish, Ludlow Village, Perkinsville Village, Plymouth, Hartland,
Windsor, Mount Holly, Ludlow, Andover, Weston, Ascutney, Reading,
Baltimore, Springfield, Weathersfield and West Windsor.
This includes the following highways...
Interstate 89 near mile marker 1.
Interstate 91 between mile markers 40 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southern Vermont.
&&
LAT...LON 4325 7282 4330 7282 4330 7284 4356 7278
4365 7232 4360 7234 4357 7238 4354 7238
4351 7240 4348 7238 4337 7242 4336 7239
4333 7241 4331 7240 4327 7241 4325 7244
4323 7243 4324 7255 4322 7269
TIME...MOT...LOC 2124Z 250DEG 29KT 4357 7262 4326 7269
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
HaynesThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 2:21 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, Grand Isle | 39 min |
| Oct 16, 2:40 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Franklin, Grand Isle, Lamoille, Orange and 3 more | 65 min |
| Oct 16, 2:55 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Grand Isle, Lamoille, Orleans | 65 min |
| Oct 16, 3:08 PM EDT | Special Weather Statement | BTV | Rutland | 52 min |
| Oct 16, 3:43 PM EDT | Special Weather Statement | BTV | Caledonia, Orange, Washington | 62 min |
| Oct 16, 3:55 PM EDT | Special Weather Statement | BTV | Orleans | 50 min |
| Oct 16, 4:47 PM EDT | Special Weather Statement | BTV | Caledonia, Essex, Orange, Windsor | 58 min |
| Oct 16, 9:32 AM EDT | Special Weather Statement | BTV | Franklin | 28 min |
| Oct 16, 12:25 PM EDT | Special Weather Statement | BTV | Franklin | 35 min |
| Oct 16, 12:58 PM EDT | Special Weather Statement | BTV | Franklin | 47 min |
| Oct 16, 1:32 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex, Franklin | 43 min |
| Oct 16, 2:13 PM EDT | Special Weather Statement | BTV | Clinton | 32 min |
| Oct 16, 2:15 PM EDT | Special Weather Statement | BTV | Essex | 45 min |
Nearby
Special Weather Statements in Vermont, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.